Hail, Swift
- When
- July 9, 7:15 PM CST
- Where
- Swift County, 7.6 mi NW of Appleton Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 45.320, -96.090
There were two tornadoes and many reports of very large hail. Storms brought strong winds, heavy rain, hail and tornadoes to south central Minnesota, damaging buildings and crops in Blue Earth, Nicollet and Sibley Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
There were two tornadoes and many reports of very large hail.
Storms brought strong winds, heavy rain, hail and tornadoes to south central Minnesota, damaging buildings and crops in Blue Earth, Nicollet and Sibley Counties.
The July 9 tornadoes, thunderstorms and hail hit south central Minnesota hard, with softball-sized hail reported in the Sibley County towns of Gibbon and Winthrop. The National Weather Service confirmed two tornadoes, one which did severe damage to a Courtland farm site.
That large hail and major thunderstorm surfaced quickly near the McLeod-Sibley county line, then continued south toward the Iowa border. Crops in Blue Earth, Nicollet and Sibley counties sustained severe damage, with the Blue Earth County Sheriff’s Office reporting over 600 acres hit there.
Still, the worst hail damage seemed to focus in rural Nicollet County, where corn fields were stripped and soybeans badly damaged. The University of Minnesota Extension Service, which conducted a Thursday clinic for regional farmers at the United Farmers Cooperative headquarters in Winthrop, said corn has the ability to come back somewhat from the damage, but the soybean crop for some farmers might be gone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 9, 5:13 PM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 613 PM CDT Sun Jul 9 2017 .updated for the 00z aviation discussion below... .SHORT TERM...(This evening through Monday) Issued at 233 PM CDT Sun Jul 9 2017 The short term concerns remain severe potential this evening. Timing of convective initiation appears to be 22z in the northwest cwa. Latest mesoscale analysis shows building CAPE of 1000-2000 J/kg over far western MN and pooling along the surface boundary northwest of Alexandria. This boundary is forecast to sag south overnight as a weak surface low over northeast SODAK into northern Iowa by 12z Mon. Initial convection should be discrete cells...which could generate large hail/damaging winds or an isolated tornado. Greatest threat would be over the northwest CWA early. The convection should become linear/QLCS form with strong deep layer shear 50-60kts available. It should arrive in the metro area/east central MN 00z-03z period and move quickly southeast. Damaging winds and torrential rain would accompany the complex. The best corridor for this to occur appears to be over about a 50 mile wide area east of a line from Litchfield to Mankato...and west of a line from Buffalo to Lakeville...then southeast...which lines up with a tight instability gradient this evening. Most of the convection should exit the area through about 05z-06z. We will retain some small pops mainly to the east and south after that. We expect drier conditions to move in behind the system into Monday relieving the convective threat for the area. Temperatures will remain on the warm side with readings warming through the 80s. .LONG TERM...(Monday night through Sunday) Issued at 233 PM CDT Sun Jul 9 2017 Monday night through Wednesday...The main focus on the extended will be during the early portion of the week as severe weather again looks to take shape. This period will commence with high pressure centered over the region while a quasi-stationary cold front sits nearly east-west from the Central Plains over to the Ohio Valley and a nearly north-south warm front resides over the western Dakotas from a low pressure center in far southern Saskatchewan province. A ridge aloft in the Dakotas will flatten, allowing for a more progressive pattern to develop for Tuesday into Tuesday night, including enhanced jetting. The low pressure center will drift southeast into North Dakota and strengthen in advance of a shortwave trough disturbance developing over far south-central Canada. At the same time, the front to the south will drift north, which will not only allow warmer temperatures to creep back north but also a good surge of moisture which will add to the instability. The front will move into southern MN by midday Tuesday and nearly reach the I-94 corridor by Tuesday evening, bringing MUCAPES in excess of 3000 j/kg for much of the southern portion of the WFO MPX coverage area. Sensibly, this will allow highs to reach the mid 80s for much of the area, with highs near 90 in western MN. In addition, would not be surprised to see dewpoints hit 70 degrees in southern and western MN as the front shifts north. Once the morning cap breaks, convection is expected to develop in the Dakotas which will then traverse southeast through central-southern Minnesota late day through the evening and potentially into the Tuesday night hours. The initial mode looks to be tornadic but as clusters of storms develop late day through the evening, a more organized forward-propagating MCS may develop which may well track along I-94 through the evening into the nighttime hours. This would create a large hail and damaging wind hazard for a good portion of the time, especially considering the duration of 35-45kt of bulk shear from Tuesday afternoon through early Wednesday morning. The low pressure itself will shift east through south-central MN Tuesday night and move to nearly atop the Twin Cities metro by daybreak Wednesday morning. Precipitation will steadily wind down during the day on Wednesday behind this system with high pressure moving into the region. For this upcoming system, it is urged to stay abreast of the latest forecast discussions from both this office and the Storm Prediction Center since confidence is growing on a potentially high end severe weather event. Thursday through Sunday...Much more benign weather is expected for the remainder of the week into the weekend as high pressure reasserts itself across the Upper Midwest and northwest flow aloft takes hold. The pattern of ridge-west and trough-east will again develop while deep moisture will be relatively absent, meaning that chances for precipitation will be limited, humidity will be relatively lower and temperatures will be fairly steady (although on a slow climb upward through the 80s). && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 620 PM CDT Sun Jul 9 2017 Still expect convection to develop into west central MN 00-02z and develop into a line through about 04z and drop southeast overnight. Could see sig thunder threat mainly over the KMSP-KMKT area into the early evening. Thunder will include wind gust potential along with tempo IFR conditions. Activity should exit to the southeast through 06z or so with perhaps some lower clouds/mvfr cigs and some BR developing over the eastern areas. This should give way after 14z Mon with n-ne winds and some sct cumulus. KMSP...timing of sig thunder threat 0130z-0330z. Continued wind gust potential along with tempo IFR conditions. This should move out thereafter with some lower mvfr cigs possible following the front overnight. Confidence is high enough to include at this time. Should see this move out after 14z with cumulus cigs lifting during the day. se-e winds into the evening becoming ne-n with fropa. /OUTLOOK FOR KMSP/ Tue...Mainly VFR. Chc +TSRA/MVFR late. Wind SE 5-10 kts. Wed...Mainly VFR. Chc TSRA/MVFR early. Wind NW 5-10 kts. Thu...VFR. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...DWE LONG TERM...JPC AVIATION...DWE
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1236 PM CDT Sun Jul 9 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1236 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is an enhanced risk of severe thunderstorms across east central into southeast Minnesota and a small portion of west central Wisconsin mainly through this evening. There is a slight risk across most of the remainder of the area. Large hail, damaging winds, and heavy rainfall and localized flash flooding are possible with the storms. The greatest threat of large hail and widespread damaging winds is located in the enhanced risk area. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight risk of severe thunderstorms late Tuesday afternoon and Tuesday night. Large hail, damaging winds, and tornadoes are possible late Tuesday afternoon across western Minnesota, with a transition to mainly damaging winds Tuesday night across eastern Minnesota and western Wisconsin. Heavy rainfall is also possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed later this afternoon and evening.
The Aberdeen radar (KABR), 182 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
45 hail, 6 thunderstorm wind, 2 tornado. Local standard time, as filed.
A swath of large hail occurred north, and through the city of Benson. The largest hail stone was golf ball size.
Very large hail fell around the city of Winthrop, including the local golf course that sustained a heavy loss of trees and significant damage to their greens. Hail also damaged homes and barns.
Several trees were blown down in Credit River Township.
There were numerous reports of large trees blown down from south of Winthrop, to the Nicollet County border near Lafayette.
A line of severe thunderstorms moved southward across Nicollet County causing damage to a machine shed, and roof damage to a hog barn. A local small wind turbine registered a wind gust of 80 mph. Hundreds of crop acres were damaged by hail throughout the central portion of the county. The largest hail reported was in the Lafayette area, and the city reported the worst tree damage.
The tornado hit two farms, damaging sheds and other outbuildings. It also moved across fields, damaging crops. Some trees were also knocked down.
One tree was blown down in Prinsburg. The tree blew down on a power line and knocked out power in the town of Prinsburg.
There were reports of trees and power lines blown down in Waterville. One house in Waterville lost its roof due to the severe winds.
The tornado knocked a chimney off, crushed two old barns and snapped an old spruce tree. It also caused damage to hundreds of acres of crops along County Road 20 and County Road 11, where the wind flattened much corn. Some stalks were snapped at the base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712704, 712705, 712703, 712706, 712707, 712709, 712711, 713653, 712715, 712720, 712721, 712739, 712733, 712732, 712735, 712738, 712743, 713658, 712742, 713668, 712759, 712744, 712719, 712745, 712746, 712747, 712749, 712750, 712754, 712752, 712753, 712755, 712756, 712764, 713665, 712767, 712758, 712761, 712765, 712768, and more.